Anna D. Garrett, PharmD, BCPS, CPP
Published Online: Saturday, April 1, 2006

Patients who experience large fluctuations in their international normalized ratio (INR) measurement may benefit from supplementation with low-dose vitamin K. A small study of 8 highly motivated, adherent patients who were experiencing significant changes in their INR for no identifiable reason began taking 100 μg of vitamin K daily, similar to the usual daily vitamin K intake in the United States (60-90 μg).They began this therapy with the knowledge of their anticoagulation provider, and only when their INR was elevated or not significantly below their INR target.

The absolute number of INRs increased in range from 18% to 42% after supplementation. Only one patient failed to achieve better INR control. (This patient had lupus anticoagulant, which is known to interfere with INR measurements.) The authors concluded that these results warrant further study of the use of vitamin K for INR stabilization.

Patients who are selected for this therapy need to be monitored very carefully, as the INR may drop substantially during the initial 1 to 2 weeks of treatment. Patients should never begin vitamin K supplementation without the approval of their anticoagulation provider.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.

Latest Articles
Beverly Schaefer, RPh, of Katterman's Sand Point Pharmacy in Seattle, Washington, shares some fun tips on how to encourage patients who travel to come to your pharmacy for supplies.
Donnie Calhoun, RPh, PD, National Community Pharmacists Association (NCPA) Foundation vice president, discusses how pharmacists can prepare themselves and their business before, during, and after a disaster.
Ken Whittemore Jr, Surescript's senior vice president of professional and regulatory affairs, talks about some new transactions available that can help pharmacists.
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Latest Issues